Five overdoses in the last half of June likely were caused by a bad batch of heroin, possibly laced with particularly potent bootleg fentanyl.
“Our clients are scared,” explained Oxford County public health nurse Lisa Gillespie. “From everything I have heard, bootleg fentanyl has arrived in Oxford or there is a very bad batch of heroin going around.”
Fentanyl is a synthetic opiate narcotic prescribed primarily for patients with cancer or severe pain.
Heroin, cocaine, oxycodone and other street drugs can be cut with powdered fentanyl with potentially fatal consequences.
Gillespie said the months of April to June were busy for the health unit, with five overdoses in the last two weeks of their second quarter.
Because the overdoses involved a particularly potent opioid, all five people required double doses of intranasal naloxone, an antidote to opioid overdose.
“From what people report it is rare that two doses are needed,” Gillespie said. “In the past, often one dose was enough to reduce the overdose.”
But even the double doses didn’t work in two of the overdose cases, and those two people had to be taken to hospital.
“People are reluctant to call 911 due to fear of arrest,” Gillespie said. “Because they needed to do it in two cases, it tells me that the drugs the people consumed was very potent.”
Figures on Oxford County opioid overdose deaths in the second half of 2016 and early 2017 aren’t available yet. But seven were recorded in 2013, six in 2014, four in 2015 and another four deaths in the first half of 2016.
More user-friendly intranasal naloxone kits recently replaced the injectable variety.
People at risk of overdoses, their friends and families can get intranasal kits free from Oxford County public health, while injectable kits are available at selected pharmacies.
Woodstock police Deputy Chief Darren Sweazey said it would be naïve to think that powdered fentanyl, likely made overseas and used to cut other street drugs like heroin, has not hit the city.
“Has it become an issue here? Probably not like other centres,” he said. “But could it? Would it? Certainly it could.”
While fentanyl patches have been used for years, powdered fentanyl has made the situation much worse, he said.
“I certainly applaud the efforts of the pharmacies who carry the naloxone kits,” he said.
Gillespie points to a new law, the Good Samaritan Drug Overdose Act, which took effect May 4 and protects anyone who calls 911 to report an overdose from charges of simple possession of a controlled substance or related charges concerning a pre-trial release, probation order, conditional sentences or parole violation.
“We want people to feel safe to call 911,” Gillespie said. “Naloxone is a short-term fix, especially with the arrival of bootleg fentanyl. The two doses in a kit may not be enough to reduce overdose and person needs to be assessed at the hospital. It’s a life and death situation.”
But the new act doesn’t offer legal protection to 911 callers facing more serious charges, such as producing or trafficking controlled substances, or outstanding warrants.
Calling it a complex issue, Gillespie said what is needed to help addicts is to reduce stigma surrounding their problems, “so people can reach out for help.”
“We need to treat people with compassion and stop judging people for what we believe is a moral failing and treat it as a medical issue,” she said.
And she feels new efforts to combat addiction, like Ontario’s first opioid strategy, means the government is paying more attention to the issue.
“It’s finally getting the attention it deserves,” she said. “Hopefully there will be real change.”
--- --- ---
In 2014, more than 700 people died in Ontario from opioid-related causes, a 266 per cent increase since 2002.
Fentanyl is 50 to 100 times more toxic than morphine.
Street fentanyl is either pharma-diverted or imported from overseas
Fentanyl can’t be seen, smelled or tasted, making it difficult to detect.
Even a very small amount can cause an overdose, especially when users don’t know their drugs contain fentanyl.